NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, August 30, 2014
COPD (Chronic Obstructive Pulmonary Disease)
COPD Complications After Hip Replacement
We lost a family member from supposed complications relating to her COPD medical condition. She had gone in for a routine partial hip replacement; however, was intubated during the surgery and for 1 or 2 days thereafter.
During her stay she needed to periodically use a Bi-pap and eventually was able to get by with either an oxygen mask or nasal cannula. Unfortunately, after 30 days in the hospital she was unable to regain enough strength to rehab and unfortunately succumbed.
During her stay, there were what we considered good days where things were looking up although she was never really able to vocalize after being intubated. It was noted by the medical staff that she was at 30% lung capacity/ final stage COPD, but at home prior to her hip accident, she was able to talk and manage around the house with oxygen via nasal cannula.
So, my question is twofold: What complications from COPD or medical treatments could have caused her condition to not improve and worsen? Secondly, we were never given a clear cause of death, only noted as "accidental" by the medical examiner, why would this be the case?
Patients with severe COPD who undergoing major surgery can be at increased risk for lung complications following surgery. If there is substantially limited lung reserve, even relatively minor complications including an upper respiratory infection or a minor degree of lung collapse (atelectasis) can contribute to worsened respiratory insufficiency. While major surgery can certainly be accomplished safely in patients with COPD, persistent respiratory failure following a major procedure is a risk.It is not clear how the death of your family member can be considered "accidental" given the information you have provided. The treating physician(s) in the hospital should be able to clarify this issue for you.
Phillip T Diaz, MD
Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University